Dangerous reactions to treatment of onchocerciasis with diethylcarbamazine.Br Med J 1977; 1 doi: http://dx.doi.org/10.1136/bmj.1.6063.742 (Published 19 March 1977) Cite this as: Br Med J 1977;1:742
- A D Bryceson,
- D A Warrell,
- H M Pope
Nine Nigerians with severe onchocerciasis who were treated with diethylcarbamazine developed clinical changes, ranging in severity from mild itching to distress, cough, and syncope. Physiological changes (fever, tachypnoea, tachycardia, or hypotension) were seen in eight. In five patients the systolic blood pressure fell by more than 25 mm Hg, and one patient collapsed on attempting to sit up. Circulating eosinophils decreased profoundly in all cases, reaching their lowest levels just before or during the clinical and physiological changes. A fall in serum complement (c3) accompanied the reaction but there was no fall in antibody titre. Diethylcarbamazine probably acts on the parasite's cuticle, thus exposing it to the body's defence mechansims. The reaction coincides with the death of microfilariae, and the accompanying physiological changes may be so severe, even in generally healthy patients, the treatment should perferably be started in hospital.